Ohio, 2019Damaging Winds in Ohio, September 29, 2019
September 29, 2019 · NWS ILN · 9 events in 3 counties and zones
Scattered thunderstorms developed through the afternoon hours as an upper level disturbance moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed through the afternoon hours as an upper level disturbance moved through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 29, 3:12 PM EST, 22 minutes earlier.
Area forecast discussion, Sep 29, 3:12 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
412 PM EDT Sun Sep 29 2019
.SYNOPSIS...
An upper level disturbance moving east across the region will
produce scattered showers or an isolated thunderstorm, rapidly
decreasing this evening. Strong high pressure will build into
the Ohio Valley, leading to dry conditions and well above normal
temperatures through mid week. The next cold frontal passage
and threat for significant rainfall will likely occur on
Thursday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Area of showers over the northern half of the CWA will move east
this afternoon and early evening. Isolated thunderstorms will
remain a possibility through nightfall. With warm advection
expected overnight, cloud cover will be on the decrease from
south to north overnight, and daytime high based cu will also
lessen with the setting sun.
GFS is an outlying solution that has these showers re-developing
later overnight as another shortwave tops the building ridge to
the west and races southeast. Have some low chances of showers
with this feature in the eastern half of the CWA but feel that
this may need to be increased later tonight if some other models
come into line by indicating a stronger upper level shortwave.
As of now, the hedge to some chance appears to be the better
course of action, as numerous models are dry over the CWA
tonight.
Southerly flow will keep upper 60s dewpoints in the region,
limiting nighttime temperature falls and keeping lows in the mid
60s north, upper 60s elsewhere.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Some few showers may linger early Monday morning as upper level
ridging tops a surface high pressure system and strengthens over
the region. Southerly flow will continue to funnel in moist air
to the region, keeping an unusually hot and humid airmass over
us for another day.
Highs will reach to within a few degrees of 90, and lows will be
in the upper 60s to near 70.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
High confidence continues for a period of near-record heat
early this week followed by a cooling trend toward near-normal
October temperatures by late week into the start of the weekend.
The extended period begins on Tuesday at the relative peak of
the warm spell, with 1000-500mb thickness values at their
maximum values across the CWA Tuesday afternoon. The strongly
meridional upper level flow pattern continues with the ridge
axis from Memphis north to the eastern Great Lakes and the
longwave trof extending south from the north-central MT down to
central CA. Between the two will be the dividing line between
August- like temperatures in the Ohio Valley from the autumn-
like temperatures in the Upper Midwest and Northern Plains.
Wednesday looks to be very similar to Tuesday, with consensus
showing generally dry conditions in dry southwesterly flow ahead
of an approaching cold front.
Thursday remains the transition day across the CWA, with relief
for the heat on the way through the day as the cold front
slides toward the south. While the GFS and its ensemble members
continue several degrees cooler in general, confidence on the
timing of frontal passage is beginning to increase for an
afternoon arrival for most areas, potentially pushing toward
evening in the far south. An interesting note from today's run
is GEFS' drier trend with fropa, bringing it more in line with
the other models. In fact, the ensemble mean shows a strong
possibility of less than a tenth of rainfall on Thursday.
While clouds will linger into Friday morning in a cold air
advection pattern, the model consensus returns the CWA to dry
conditions under surface high pressure through Friday into
Saturday night. The coolest night should be Friday night under
light winds and clearing skies. Could be a few degrees cooler
than forecast, depending on how early the skies clear. Return
flow around the high brings an introduction of low chance light
precip on Sunday under warm air advection.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
IFR and low end MVFR cigs have lifted with the dissipating cold
front and some warmer air beginning to mix into the region. This
southerly flow will continue tonight but surface winds will
remain relatively light - under 5kt, and pick back up during the
day on Monday but remain under 10kt.
High based cloud cover will remain possible through the period,
punctuated by some higher end daytime cumulus in the 5-7kft
range both this afternoon and Monday. Do not expect any showers
to affect the TAF sites, but the higher threat will lie at the
CMH/LCK area and some passing showers will remain a possibility
through much of the forecast. While it is possible, showers have
been left out of the forecast and it will be more of a
reactionary amendment that comes across today and this evening.
That is unless the convective allowing models come more in sync
with others showing rainfall tonight/early Monday, leading to a
more confident forecast.
OUTLOOK...No significant weather is expected.
&&
.CLIMATE...
Anomalously strong mid level ridge will persist over the area
Monday through Wednesday, leading to temperatures approaching
records at Dayton, Cincinnati, and Columbus. Near-record highs
are also possible Thursday at Cincinnati.
Records...
SEP 30th
CVG 92...year 1941 & 1953
DAY 94...year 1897
CMH 92...year 1953
OCT 1st
CVG 88...year 1897, 1919 & 1927
DAY 93...year 1897
CMH 89...year 1952
OCT 2nd
CVG 90...year 1919
DAY 90...year 1898 & 1900
CMH 88...year 1919
OCT 3rd
CVG 89...year 1910 & 1919
DAY 93...year 1900
CMH 89...year 1898 & 1953
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hogue
AVIATION...Franks
CLIMATE...
Hazardous weather outlook, Sep 29, 2:12 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
312 PM EDT Sun Sep 29 2019
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-301915-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
312 PM EDT Sun Sep 29 2019
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-301915-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
312 PM EDT Sun Sep 29 2019
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
High temperatures will be in the lower 90s Monday, Tuesday and
Wednesday. This, combined with the humidity, will result in
afternoon heat indices in the mid 90s each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 29, 3:04 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
404 PM EDT Sun Sep 29 2019
OHZ051>053-292030-
Champaign OH-Clark OH-Miami OH-
404 PM EDT Sun Sep 29 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHAMPAIGN...
NORTHWESTERN CLARK AND SOUTHERN MIAMI COUNTIES UNTIL 430 PM EDT...
At 403 PM EDT, radar indicated a strong thunderstorm near West
Milton, moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Locations impacted include...
Troy, Tipp City, New Carlisle, West Milton, Brown, Union,
Christiansburg, North Hampton, Casstown, Ludlow Falls, Haven View,
State Route 41 at State Route 235, Grayson, Dialton and Ginghamsburg.
This includes I-75 in Ohio between mile markers 66 and 74.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4010 8395 3993 8390 3993 8432 4002 8436
TIME...MOT...LOC 2003Z 265DEG 32KT 3998 8427
Thunderstorm Wind, Clark
- When
- September 29, 3:34 PM EST to 3:36 PM EST
- Where
- Clark County, 0.87 mi SE of New Carlisle
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.922, -84.017
A small tree fell onto Musselman Road.
Thunderstorm Wind, Pickaway
- When
- September 29, 5:48 PM EST to 5:50 PM EST
- Where
- Pickaway County, 0.87 mi NE of Little Walnut
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.690, -82.970
A few trees and power lines were downed.
Thunderstorm Wind, Pickaway
- When
- September 29, 5:57 PM EST to 5:59 PM EST
- Where
- Pickaway County, 2.97 mi ENE of Circleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.612, -82.897
A few trees were downed onto some houses and a few power lines were also downed.
Thunderstorm Wind, Pickaway
- When
- September 29, 5:57 PM EST to 6:01 PM EST
- Where
- Pickaway County, 3.21 mi SW of East Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.640, -82.896
Numerous trees were downed and a barn was damaged along State Route 188 near Winchester Road.
Thunderstorm Wind, Pickaway
- When
- September 29, 5:59 PM EST to 6:01 PM EST
- Where
- Pickaway County, 3.29 mi SW of East Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 39.632, -82.886
Numerous trees and power poles were downed near Hargus Lake.
Thunderstorm Wind, Pickaway
- When
- September 29, 6:01 PM EST to 6:03 PM EST
- Where
- Pickaway County, 2.57 mi SSW of East Ringgold
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- Social Media
- Coordinates
- 39.635, -82.865
A large branch fell onto a house along Ringgold Southern Road.
Thunderstorm Wind, Pickaway
- When
- September 29, 6:06 PM EST to 6:08 PM EST
- Where
- Pickaway County, 1.65 mi SSE of East Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.650, -82.834
A tree was downed on Peters Road near State Route 674.
Thunderstorm Wind, Hocking
- When
- September 29, 6:45 PM EST to 6:47 PM EST
- Where
- Hocking County, 2.45 mi W of Gibisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.494, -82.615
Numerous trees were downed along Thompson Ridge Road near State Route 374.
Thunderstorm Wind, Hocking
- When
- September 29, 7:13 PM EST to 7:15 PM EST
- Where
- Hocking County, 2.62 mi NE of Starr
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.430, -82.340
Numerous trees were downed throughout Starr Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, September 29 to 30, 20191 death · 2 injured · 1 event
- Tornado and Hail in Illinois, September 29, 2019$310,000 · EF0 · 15 events
- Flash Flooding and Lightning Strike in Puerto Rico, September 29, 2019$48,000 · 3 events
- Hail in South Dakota, September 29, 20191.5 in hail · 6 events
- Damaging Winds and High Wind in Texas, September 29 to 30, 201961 kt wind · 6 events
- Damaging Winds in Virginia, September 29, 2019$2,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, September 29, 20191 in hail · 3 events
- Hail in South Dakota, September 29, 20191 in hail · 3 events
- High Wind in Wyoming, September 29, 201960 kt wind · 2 events
- Damaging Wind and High Wind in Wyoming, September 29, 201956 kt wind · 2 events
- Hail in South Dakota, September 29, 20191.25 in hail · 2 events
- Hail in South Dakota, September 29, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848239, 848241, 848242, 848243, 848244, 848245, 848246, 848247, 848240.